Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 7, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Feb 24, 2016, 6:18 PM EST for King George County, Stafford County, Virginia; Charles County, Saint Mary's County, Maryland. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 24, 2016, 6:18 PM EST (23:18 UTC)
- Expired
- Feb 24, 2016, 7:00 PM EST
- In force
- 42 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
Counties Charles County, MD, Saint Mary's County, MD, King George County, VA, Stafford County, VA
The radar
The Sterling radar (KLWX), 80 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 24, 3:20 PM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 433 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 526 m²/s²
- 0-3 km storm-relative helicity
- 627 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 3:10 PM EST, 3 hours 8 minutes earlier.
Area forecast discussion, Feb 24, 3:10 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EST WED FEB 24 2016
.SYNOPSIS...DEEP LOW PRESSURE OVER SOUTHERN OHIO WILL TRACK
NORTHEAST TO LAKE ERIE THROUGH THIS EVENING...WHILE A WARM FRONT
MOVES NORTH ACROSS MARYLAND. A COLD FRONT IS EXPECTED TO CROSS
THE MID-ATLANTIC THIS EVENING. HIGH PRESSURE BUILDS IN FOR THE
END OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...SHOWERS AND T-STORMS EXPECTED
THROUGH THIS EVENING IN VERY MOIST AND DESTABILIZING ATMOSPHERE.
WARM FRONT CURRENTLY ANALYZED ALONG THE I-95 CORRIDOR FROM
FREDERICKSBURG VA TO ABERDEEN MD. MODEL GUIDANCE STILL SHOW STRONG
PRESSURE FALLS IN THE ORDER OF 8-10 MB/3HR SO EXPECTING WARM FRONT
TO PUSH A BIT NORTHWARD OVER THE NEXT SVRL HOURS. ENVIRONMENT
FVRBL FOR TORNADOES DUE TO CURVED LONG HODOGRAPHS AND 0-3KM SRH
APPROACHING 600 M^2/S^2. LATEST NSSL WRF-ARW SHOWS CURRENT LINE
SOUTH OF AUGUSTA COUNTY TO INTENSIFY IN AREA OF STRONG ASCENT FOR
UPWARD VERTICAL MOTION IN RESPONSE TO LARGE SCALE 500 MB HEIGHT
FALLS IN THE ORDER OF 230 METER/12HR. LINE OF CONVECTION WILL THEN
RAISE AROUND 65KT CLEARING THE ENTIRE FCST AREA BY 02Z.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...CDFNT WILL CLEAR THE AREA
BY 06Z THU WITH RAIN ENDING. UPSLOPE PRECIP WILL CONTINUE WITH
RAIN MIXING WITH SNOW AFTER 06Z BECOMING ALL SNOW BY 12Z THU.
TIGHT PRES GRADIENT WILL PERSIST THROUGH FRI WITH BREEZY AND
COOLER CONDITIONS. DESPITE VERY TIGHT PRES GRADIENT EXTENSIVE
CLOUD COVER WILL NOT BE CONDUCIVE FOR STRONGER WINDS TO MIX DOWN.
BEST CHANCE FOR ADVISORY LEVEL WINDS IS ALONG THE MASON DIXON
LINE. WIND ADVISORY LEVEL WINDS ARE ALSO MARGINAL FOR THE HIGHER
ELEVS AND WILL NOT ISSUE ANY ADVZY ATTM. ALSO...CURRENT WIND
ADVISORY OVER THE SW PART OF THE FCST AREA LOOKS LIKE IT WILL BE
ABLE TO CANCEL IT SOONER THAN CURRENT EXPIRATION TIME.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...SUB-TROPICAL RIDGING
PERSISTING OVER THE SOUTHEASTERN U.S. WILL BE FIGHTING LOWERING
HEIGHTS APPROACHING FROM THE NORTH AS RIDGING PERSISTS OVER
WESTERN NOAM. TEMPERATURES SHOULD GRADUALLY LOWER OVER THE PERIOD
IN AN OTHERWISE STORMY PATTERN. COLD AIR WILL LIKELY BE LACKING
FOR ANY APPRECIABLE WINTRY WEATHER THROUGH AT LEAST LATER NEXT
WEEK.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...IFR CONDITIONS THROUGH
THIS EVENING IN HEAVY SHOWERS AND T-STORMS SOME POTENTIALLY SEVERE
AT KDCA...KBWI AND KMTN. CONDITIONS IMPROVING AFTER 03Z THU.
BREEZY THU WITH FREQ GUSTS TO 30 KT.
MAINLY VFR THIS WEEKEND W/ WLY FLOW AROUND 10 KTS.
&&
.MARINE...GALE CONDITIONS LIKELY THROUGH THU THEN DIMINISHING INTO
SCA THU NIGHT AND BELOW SCA FRI NIGHT.
HIGH PRESSURE NOSING OVER THE AREA SHOULD KEEP WINDS BELOW
SCA LEVELS OVER THE WEEKEND.
&&
.HYDROLOGY...FLOODING THREAT DIMINISHING DUE TO EXPECTED FAST
STORM MOTION.
&&
.TIDES/COASTAL FLOODING...MINOR COASTAL FLOODING POSSIBLE THROUGH
EARLY THU.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH UNTIL 1 AM EST THURSDAY FOR DCZ001.
COASTAL FLOOD ADVISORY FROM 8 PM THIS EVENING TO MIDNIGHT EST
TONIGHT FOR DCZ001.
MD...FLOOD WATCH UNTIL 1 AM EST THURSDAY FOR MDZ003>006-011-013-014-
503>508.
COASTAL FLOOD ADVISORY UNTIL 7 AM EST THURSDAY FOR MDZ017.
COASTAL FLOOD ADVISORY UNTIL 9 AM EST THURSDAY FOR MDZ014-018.
COASTAL FLOOD ADVISORY UNTIL 1 PM EST THURSDAY FOR MDZ011-508.
VA...WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR VAZ025>027-029-503-
504-507-508.
FLOOD WATCH UNTIL 1 AM EST THURSDAY FOR VAZ025>031-036>040-
050>056-501-502-505>508.
WV...WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR WVZ055-501-502-505-
506.
FLOOD WATCH UNTIL 1 AM EST THURSDAY FOR WVZ051>053.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
ANZ530>543.
GALE WARNING UNTIL 6 PM EST THURSDAY FOR ANZ530>543.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...DFH
AVIATION...LFR/DFH
MARINE...LFR/DFH
HYDROLOGY...LFR
TIDES/COASTAL FLOODING...LFRHazardous weather outlook, Feb 24, 3:43 PM EST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 343 PM EST WED FEB 24 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-251000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 343 PM EST WED FEB 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A TORNADO WATCH IN EFFECT UNTIL 11 PM. THE MAIN HAZARDS ARE DAMAGING WINDS AND TORNADOES LATE THIS AFTERNOON THROUGH THIS EVENING. A FLOOD WATCH IS IN EFFECT FOR THE AREA...EXCEPT SOUTHERN MARYLAND...FROM 10 AM TO MIDNIGHT. PLEASE REFER TO FLOOD MESSAGE...FFALWX...FOR MORE DETAILS. A GALE WARNING IS IN EFFECT FOR ALL WATERS LATE THIS AFTERNOON THROUGH THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG WINDS BEHIND THE COLD FRONT MAY REQUIRE WIND ADVISORIES THURSDAY AND THURSDAY NIGHT. GALE WARNINGS EXPECTED TO CONTINUE THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE FORWARD ANY DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-251000- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN- BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT- WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 343 PM EST WED FEB 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT A TORNADO WATCH HAS BEEN ISSUED UNTIL 11 PM FOR MOST COUNTIES EAST OF THE BLUE RIDGE EXCEPT FOR THE CENTRAL FOOTHILLS OF VIRGINIA. THE MAIN HAZARDS ARE DAMAGING WINDS AND ISOLATED TORNADOES LATE THIS AFTERNOON INTO THIS EVENING. A FLOOD WATCH IS IN EFFECT FOR THE PORTIONS OF THE AREA TODAY THROUGH THIS EVENING. PLEASE REFER TO FLOOD MESSAGE...FFALWX...FOR MORE DETAILS. A WIND ADVISORY IS IN EFFECT FOR ELEVATIONS ABOVE 2000 FT THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG WINDS BEHIND THE COLD FRONT LIKELY REQUIRE WIND ADVISORIES THURSDAY AND THURSDAY NIGHT. ACCUMULATING SNOW IS EXPECTED WEST OF THE ALLEGHENY FRONT EARLY THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE FORWARD ANY DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE. HTS
In the hours before
Local storm report, Feb 24, 6:01 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
601 PM EST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND DMG 2 E LEESBURG 39.10N 77.52W
02/24/2016 LOUDOUN VA NWS EMPLOYEE
TREE DOWN ON RT 15 NORTH OF LEESBURG AT JCT WITH SELMA
LANE
&&
EVENT NUMBER LWX1603178
LFRLocal storm report, Feb 24, 6:03 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
603 PM EST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND GST 2 NE GERMANTOWN 39.19N 77.24W
02/24/2016 M62 MPH MONTGOMERY MD MESONET
&&
EVENT NUMBER LWX1603179
DHLocal storm report, Feb 24, 6:04 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
604 PM EST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND DMG 2 E LEESBURG 39.10N 77.52W
02/24/2016 LOUDOUN VA NWS EMPLOYEE
TREE DOWN ON RT 15 NORTH OF LEESBURG AT JCT WITH SELMA
LANE
&&
EVENT NUMBER LWX1603178
LFRLocal storm report, Feb 24, 6:09 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
609 PM EST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL 1 NNE AMERICAN UNIVERSI 38.95N 77.08W
02/24/2016 M0.88 INCH DISTRICT OF COLUMB DC BROADCAST MEDIA
DIME TO NICKEL SIZE HAIL.
&&
EVENT NUMBER LWX1603181
DHLocal storm report, Feb 24, 6:10 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
610 PM EST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM FLOOD 1 W BALLENGER CREEK 39.37N 77.45W
02/24/2016 FREDERICK MD TRAINED SPOTTER
BALLENGER CREEK OUT OF ITS BANKS
&&
EVENT NUMBER LWX1603182
LFRLocal storm report, Feb 24, 6:17 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
617 PM EST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL 1 N HILLANDALE 39.03N 76.97W
02/24/2016 E0.75 INCH MONTGOMERY MD NWS EMPLOYEE
&&
EVENT NUMBER LWX1603183
LFRThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 9:28 PM EST | Wind Advisory | LWX | Albemarle, Amherst, Augusta, Greene, Highland, Madison and 10 more | 51 hr |
| Feb 24, 2:04 AM EST | Coastal Flood Advisory | LWX | Arlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church | 35 hr |
| Feb 24, 3:10 PM EST | Special Marine Warning | LWX | 95 min | |
| Feb 24, 3:57 PM EST | Special Marine Warning | LWX | 48 min | |
| Feb 24, 4:24 PM EST | Special Marine Warning | LWX | 96 min | |
| Feb 24, 4:29 PM EST | Areal Flood Warning | LWX | Albemarle, Greene, Madison, City of Charlottesville | 8 hr |
| Feb 24, 4:30 PM EST | Special Marine Warning | LWX | 90 min | |
| Feb 24, 4:34 PM EST | Severe Thunderstorm Warning | LWX | Albemarle, Culpeper, Madison, Orange, Spotsylvania | 41 min |
| Feb 24, 4:50 PM EST | Tornado Warning | LWX | Culpeper, Fauquier, Orange, Spotsylvania, Stafford, City of Fredericksburg | 25 min |
| Feb 24, 4:51 PM EST | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun | 39 min |
| Feb 24, 4:52 PM EST | Areal Flood Warning | LWX | Albemarle | 8 hr |
| Feb 24, 4:58 PM EST | Tornado Warning | LWX | Spotsylvania, Stafford, City of Fredericksburg | 47 min |
| Feb 24, 5:01 PM EST | Flash Flood Warning | LWX | Clarke, Fauquier, Frederick, Loudoun, Warren | 3 hr |
| Feb 24, 5:06 PM EST | Special Marine Warning | LWX | 39 min | |
| Feb 24, 5:13 PM EST | Tornado Warning | LWX | Culpeper, Prince William, Spotsylvania, Stafford, City of Fredericksburg | 36 min |
| Feb 24, 5:22 PM EST | Flash Flood Warning | LWX | Spotsylvania, City of Fredericksburg | 4 hr |
| Feb 24, 5:29 PM EST | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, Prince William, Stafford, City of Alexandria, City of Fairfax and 1 more | 46 min |
| Feb 24, 5:39 PM EST | Special Marine Warning | LWX | 2 hr | |
| Feb 24, 5:46 PM EST | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun | 59 min |
| Feb 24, 6:01 PM EST | Special Marine Warning | LWX | 119 min | |
| Feb 24, 6:02 PM EST | Areal Flood Warning | LWX | Arlington, Fairfax, Prince William, Stafford, City of Alexandria, City of Fairfax and 1 more | 8 hr |
| Feb 24, 6:36 PM EST | Special Marine Warning | LWX | 39 min | |
| Feb 24, 6:46 PM EST | Flash Flood Warning | LWX | Fairfax, City of Alexandria | 119 min |
| Feb 24, 4:10 PM EST | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert | 17 min |
| Feb 24, 5:52 PM EST | Areal Flood Warning | LWX | Carroll, Frederick | 19 hr |
| Feb 24, 5:59 PM EST | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, Calvert, Charles, Howard, Montgomery and 2 more | 61 min |
| Feb 24, 6:39 PM EST | Areal Flood Warning | LWX | Anne Arundel, Baltimore, Calvert, Carroll, Howard, Montgomery and 2 more | 9 hr |
| Feb 24, 6:39 PM EST | Severe Thunderstorm Warning | LWX | Baltimore, Harford, City of Baltimore | 36 min |
| Feb 24, 6:42 PM EST | Severe Thunderstorm Warning | LWX | Calvert, Saint Mary's | 63 min |
| Feb 24, 6:53 PM EST | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert, Charles, Prince George's, Saint Mary's | 52 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Severe Thunderstorm Warnings in Maryland, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.